Thunderstorm Wind, Wallace
- When
- July 6, 8:40 PM MST
- Where
- Wallace County, 10.85 mi NNW of Weskan
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.020, -102.030
The mesonet site KKSWESKA9 measured the 72 mph wind gust.
A cluster of storms moved into northwest Kansas from eastern Colorado during the evening of the 6th. These storms produced numerous reports of severe wind, with the strongest being a recorded 82 mph gust in eastern Sherman county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of storms moved into northwest Kansas from eastern Colorado during the evening of the 6th. These storms produced numerous reports of severe wind, with the strongest being a recorded 82 mph gust in eastern Sherman county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 4:01 PM MST, 4 hours 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 501 PM MDT Sun Jul 6 2025 .KEY MESSAGES... - Severe thunderstorms remain possible during the late afternoon and evening hours today and Monday. - Remaining mild throughout with highs around the low 90s. && .SHORT TERM /THROUGH TONIGHT/... Issued at 100 PM MDT Sun Jul 6 2025 Update: Morning convection in northern Nebraska has persisted and progressed southeast into central Nebraska early this afternoon. At 1 pm MDT, outflow associated with this convection was located ~20 miles south of I-80 (south of a line from North Platte to Lexington and Kearney).. and was making slow southward progress toward Red Willow/ Hitchcock counties. If convection continues to develop southward along the aforementioned outflow, it would alter environmental conditions over portions of southwest Nebraska.. the impact of which could be detrimental or beneficial to severe weather potential later this evening. The Tri-State area remains situated in a weak forcing regime, on the northern periphery of an upper level ridge (anchored over northern Mexico and the Southern Plains), in W to WSW flow aloft. Weak lower tropospheric flow (<= 15 knots from the surface to 500 mb) persists.. with stronger flow confined to the 200-300 mb level (~25-35 KFT AGL). Another complex, challenging convective forecast. Complicating factors include, but are not limited to: lingering mesoscale features from antecedent convection (e.g. a prominent MCV near Lamar, CO at 15 UTC) and ongoing convection with a remnant MCS in northern Nebraska (between Gordon/KGRN and Valentine/KVTN at 15 UTC). Weak, ill- defined upper level forcing persists nearby and upstream/west of the Goodland county warning area (i.e. no appreciable or readily apparent features in WV imagery or SPC mesoanalysis data at 15 UTC). Recent 12Z runs of the HRRR and NAM NEST suggest a scenario roughly similar (more robust, perhaps) to what was observed yesterday, i.e. scattered convection develops along portions of the Colorado Front Range, Cheyenne Ridge and Palmer Divide at peak heating and activity grows upscale into clusters and progresses/propagates E-ESE into the Goodland county warning area during the late afternoon and evening (~23-06 UTC, beginning ~5 pm MDT, ending ~12 am MDT). If this is the case, damaging winds would likely be the primary hazard. Environmental conditions appear roughly analogous to yesterday.. e.g. the presence of an elevated mixed layer, seasonably strong DCAPE, marginal-moderate diurnal destabilization (500-1500 J/kg MLCAPE) and effective deep layer shear of similar magnitude (~25-35 knots). 15 UTC observational data and mesoanalysis trends suggest that outflow emanating from ongoing convection /remnant MCS/ in northern Nebraska may stall near, or just north, of the I-80 corridor in western Nebraska this afternoon, where moisture pooling in vicinity of the stalled convergence zone may facilitate moderate to strong destabilization (2000-2500 J/kg MLCAPE).. and a more robust, organized damaging wind potential may exist. With this in mind, locations along and north of Highway 36 (or along and north of a line from Idalia to St. Francis, Atwood, Oberlin and Norton) appear to be most at-risk for severe weather late this afternoon and evening. && .LONG TERM /MONDAY THROUGH SUNDAY/... Issued at 100 PM MDT Sun Jul 6 2025 Mon: Guidance indicates relatively little change in the 'big picture', i.e. the Tri-State area will remain in a weak forcing regime on the northern periphery of an upper level ridge (anchored over the Southern Plains and northern Mexico) in WSW flow aloft. Convective development, coverage and evolution in the Goodland county warning area may, once again, be influenced (directly or indirectly) by upstream and/or antecedent convection. Bottom line, low confidence persists with regard to severe weather specifics (convective mode, coverage, evolution).. similar to the past few days. Tue-Sun: Long range guidance indicates that ridging aloft will prevail over the southern CONUS, and that the Tri-State area will remain situated on the northern periphery of the ridge, at or near the southern fringe of the mid-latitude westerlies. Broadly speaking, expect near to above average temperatures and a daily potential for late aft-eve convection (mainly in climatologically favored locations downstream of the Colorado Front Range).. depending on the orientation of the ridge and proximity of the mid-latitude westerlies. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 500 PM MDT Sun Jul 6 2025 Aside from a potential for thunderstorms late this afternoon and evening (~00-06Z Mon), VFR conditions and light winds will otherwise prevail. Surface wind gusts at or above 50 knots are possible with any storms. Gusty/erratic winds are also possible in vicinity of any decaying showers/storms late this evening and overnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Vincent LONG TERM...Vincent AVIATION...Vincent
Hazardous Weather Outlook National Weather Service Goodland KS 718 PM MDT Sun Jul 6 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080130- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 718 PM MDT Sun Jul 6 2025 /818 PM CDT Sun Jul 6 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Severe Thunderstorm Watches remain in effect for most of the area. Large hail up to 2.5", 75 mph wind gusts, and a brief tornado remain possible through the evening and early night hours. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Another round of severe storms is likely late Monday afternoon and evening. Damaging winds will continue to be the primary hazard. Large hail, an isolated tornado and flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather are appreciated!
Special Weather Statement
National Weather Service Goodland KS
817 PM MDT Sun Jul 6 2025
COZ092-070245-
Cheyenne County CO-
817 PM MDT Sun Jul 6 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 845 PM MDT...
At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Kit Carson, or 34 miles west of Cheyenne Wells, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado, including the following
locations... Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3875 10316 3887 10298 3863 10252 3861 10254
3861 10305 3869 10317
TIME...MOT...LOC 0216Z 305DEG 30KT 3873 10298
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
827 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail 3 E Calvert 39.84N 99.70W
07/06/2025 M1.75 Inch Norton KS Public
Delayed Entry. Text report of golf ball
sized hail.
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
829 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Gst 3 NNW Kirk 39.66N 102.62W
07/06/2025 M58 MPH Yuma CO Mesonet
Mesonet station KRK01 3 E Joes 2.
&&
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
832 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM Tstm Wnd Gst 17 N Flagler 39.53N 103.02W
07/06/2025 M57 MPH Kit Carson CO Mesonet
Recorded via mesonet station EW7003.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
842 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM Tstm Wnd Gst 1 W Kit Carson 38.76N 102.81W
07/06/2025 M66 MPH Cheyenne CO Mesonet
Mesonet station UP729 0.5 W Kit Carson
(UPR).
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
909 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM Tstm Wnd Gst 4 S Burlington 39.24N 102.28W
07/06/2025 M67 MPH Kit Carson CO ASOS
KITR measured 67 mph wind gust.
&&
KAKThe Goodland radar (KGLD), 48 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
8 thunderstorm wind. Local standard time, as filed.
The mesonet site KKSWESKA9 measured the 72 mph wind gust.
The ASOS station KGLD at the Goodland Airport reported the wind gust.
A KSN Storm Chaser measured 82 mph wind gust at mile marker 28 on I-70.
The mesonet site named Wallace on the Kansas Mesonet measured the 59 mph wind gust.
The Kansas Mesonet site reported a 2 meter wind gust of 59 mph.
The mesonet site CW6099 reported the wind gust.
Kansas mesonet site reported the 64 mph wind gust. A 60 mph wind gust was reported just before the 64 mph gust.
Ambient Weather site LeeSimons reported the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274729, 1274733, 1274734, 1274730, 1274732, 1274731, 1274736, 1274737.